Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 17, NWS Bismarck, ND

March 29, 20224 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Mar 29, 2022, 3:21 AM MDT for 4 counties in North Dakota. It took effect at Mar 29, 2022, 12:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2022, 3:21 AM MDT (09:21 UTC)
In effect from
Mar 29, 2022, 12:00 PM MDT
Expired
Mar 29, 2022, 7:00 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS73 KBIS 290921
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
421 AM CDT Tue Mar 29 2022

NDZ040-041-043-044-291730-
/O.NEW.KBIS.WI.Y.0017.220329T1800Z-220330T0100Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Mott, New England, Marmarth, Bowman, and
Hettinger
321 AM MDT Tue Mar 29 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS 
EVENING...

* WHAT...North winds to 30 mph with gusts up to 50 mph expected.

* WHERE...Adams, Bowman, Hettinger and Slope Counties.

* WHEN...From Noon today to 7 PM MDT this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Edwards
3 follow-up statements
102 
WWUS73 KBIS 291517
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1017 AM CDT Tue Mar 29 2022

NDZ040-041-043-044-292330-
/O.CON.KBIS.WI.Y.0017.220329T1800Z-220330T0100Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Mott, New England, Marmarth, Bowman, and
Hettinger
917 AM MDT Tue Mar 29 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...North winds to 30 mph with gusts up to 50 mph expected.

* WHERE...Adams, Bowman, Hettinger, and Slope Counties.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
471 
WWUS73 KBIS 292055
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
355 PM CDT Tue Mar 29 2022

NDZ040-041-043-044-300100-
/O.CON.KBIS.WI.Y.0017.000000T0000Z-220330T0100Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Mott, New England, Marmarth, Bowman, and
Hettinger
255 PM MDT Tue Mar 29 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...North winds to 30 mph with gusts up to 50 mph expected.

* WHERE...Adams, Bowman, Hettinger, and Slope Counties.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
925 
WWUS73 KBIS 300048
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
748 PM CDT Tue Mar 29 2022

NDZ040-041-043-044-300200-
/O.EXP.KBIS.WI.Y.0017.000000T0000Z-220330T0100Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Mott, New England, Marmarth, Bowman, and
Hettinger
648 PM MDT Tue Mar 29 2022

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Northwest winds will continue to gradually diminish through the 
evening. Therefore, the Wind Advisory has been allowed to expire.

$$

Telken

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 28, 11:50 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 28, 11:50 PM MDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1250 AM CDT Tue Mar 29 2022

.UPDATE...
Issued at 1241 AM CDT Tue Mar 29 2022

Previous discussion remains valid. Current radar picture shows
exiting returns to the east and then another batch over northeast
Montana. Neither areas have registered any precipitation reports
at the surface with upstream 00Z soundings at Riverton and Glasgow
displaying very dry sub-cloud layers to work through. As the ridge
axis aloft shifts east and flow becomes southwesterly, lower level
moisture should fill in more, leading to some precipitation
chances. Will leave PoPs alone at this time, and reevaluate with
the full package.

UPDATE Issued at 949 PM CDT Mon Mar 28 2022

Isolated radar returns continue across our northern counties, so
will carry low PoPs over the next few hours, although cloud bases
are still generally over 10k feet and we haven't seen any ground
reports of rain. Went ahead and freshened up PoPs through the
night with latest blended data, which did bring chances of rain
into the northwest a bit earlier than previously forecast.
Scattered showers are evident upstream in western and central
Montana on the northwest side of the surface low that is currently
analyzed in southeast Montana. Main forecast concern through the
night and into the morning will be the progression of this
precipitation.

We did take a look at the latest data in regards
to wind speeds tomorrow, but we're still thinking that advisory-
level winds will not be sustained long enough at any one location
to warrant an advisory, so will hold off. However, it will still
be breezy through the night and windy tomorrow, especially in the
southwest.

UPDATE Issued at 659 PM CDT Mon Mar 28 2022

Scattered radar returns have developed in parts of the northwest,
although we have yet to see any evidence of rain making it to the
surface, as cloud bases are around 10-12k feet. However, we went
ahead and added in isolated showers across the northwest and north
central through the evening, in case a bit of light rain does end
up making it to the surface. Besides this, blended in latest
observations to going forecast, otherwise current forecast looks
good.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 301 PM CDT Mon Mar 28 2022

The biggest story of the short term period is a split flow pattern
creating multiple, interconnecting chances of precipitation.
Initially, a northern stream shortwave will produce precipitation
from west to east starting Tuesday morning and persisting through
Tuesday night. The other system is a Colorado Low that will track
through the central plains Tuesday through Tuesday night before
working northeast towards southern Wisconsin/northern Illinois by
the end of the period.

Wrap-around moisture from the Colorado Low looks to approach the
forecast area Tuesday night, although there is some question as to
just how far north it will get. Recent model trends continue
pushing it off just a bit further east. As a result, the area in
the CWA most likely to see impactful precipitation is the southern
James River Valley of North Dakota. Precipitation totals are
expected to be a tenth or two along and east of Highway 83, with
up to a half inch possible in the southern James River Valley.
Snow is generally expected to be an inch or less, except in the
JRV where 1 to 2 inches is possible.

As for precipitation type, expectations are that it will be mostly
rain Tuesday, with light snow on the backside. Tuesday night will
see p-type change to all snow and remain that way through
Wednesday morning. One question is whether or not freezing drizzle
will occur on the backside Wednesday morning in portions of the
southern forecast area. Forecast soundings do indicate the
potential loss of ice may occur during this time. However, with
limited soundings available, the brief duration, and warming
temperatures during the spring morning, left it as all snow for
now.

One final question in regards to precipitation remains. How
quickly will rain become all snow in areas of the highest QPF,
which mainly affects the southern JRV. Thermal profiles are
fairly cool, so it's possible rain will change over rather quickly
as the sun begins to set and a bit sooner than expected. If so,
snow amounts may be slightly higher in the southern JRV.

Finally, gusty winds are expected with this system both Tuesday
and Wednesday. Advisory level winds are possible in portions of
northwestern and especially southwestern North Dakota Tuesday, and
south central North Dakota Wednesday. Held off on headlines for
now, as it's borderline and it's more a sustained threat rather
than both a sustained and gust threat for Tuesday.

.LONG TERM...(Wednesday night through Monday)
Issued at 301 PM CDT Mon Mar 28 2022

The period starts under a short ridge with temperatures in the 40s
and 50s. Then we get back into split flow again, followed by
alternating ridges and troughs through the period. Precipitation
seems likely with most models with each wave. NBM temperatures
spreads remain large through the forecast period , most likely based
on the timing of how quick these waves move through.

Wednesday night flow aloft turns to the north as a quick ridge moves
west to east. with this flow, low temperatures will be on the cooler
side, most locations right around 20 degrees. The ridge axis will
pass through late evening Thursday, with southwesterly flow building
in as split flow approaches from the west. The northern low stays
north of the border, while a Colorado Low moves through Nebraska.
Some models indicate some precipitation with this, but looks to be
mostly in the far southern and southwest portions of the forecast
area on Friday. Saturday we are back under a quick ridge before
another clipper moves through North Dakota Saturday through Sunday.
Models are very different on timing, but both indicate precipitation
through most of the state. Monday yet another quick ridge moves
through while a trough digs through Montana. The GFS has
precipiation in the southwest and central while the ECMWF does
not.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1241 AM CDT Tue Mar 29 2022

A cold front will push through from the west on Tuesday, arriving
at KXWA-KDIK around 15Z, KMOT-KBIS, around 18-21Z, and KJMS
around 00Z. Gusty northwest winds and MVFR cigs are likely with
the front, with some light rain or snow and areas of IFR cigs
possible. Lowered ceilings will persist through the remainder of
the 00Z TAF period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...Telken
LONG TERM...Smith
AVIATION...AE
Hazardous weather outlook, Mar 28, 11:51 PM MDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1251 AM CDT Tue Mar 29 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-300600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1251 AM CDT Tue Mar 29 2022 /1151 PM MDT Mon Mar 28 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 1:33 PM MDTRiver Flood WarningBISBottineau, McHenry10 days

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.